What is Peppermint Oil Overdose?
- Peppermint oil is a plant-based aromatic oil with a wide variety of uses, particularly in the cosmetics and food industry. It is also used for various skin conditions (as an antiseptic) and digestive conditions (such as indigestion and heartburn)
- Peppermint Oil Overdose is the accidental or intentional intake of the compound in dosage higher than the recommended values
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
What are the Causes of Peppermint Oil Overdose?
- Peppermint Oil Overdose is caused by the intake or ingestion of the compound in dosage that is higher than recommended
- This intake could be accidental, or in some cases intentional, to bring self-harm
- The substance may form a part of herbal medicine, dietary supplement, or antiseptic agent
- The harmful agent contained in peppermint oil is menthol (35-45% of the compound)
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Peppermint Oil Overdose?
The signs and symptoms of Peppermint Oil Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the digestive system, nervous system, vascular system, urinary system, skin and ENT may be affected.
The signs and symptoms of Peppermint Oil Overdose may include
- Breathing difficulties including shallow or rapid breathing
- Nausea, vomiting, and diarrhea
- Pain in the abdomen
- Decreased heart-rate
- Hematuria or blood in urine
- Absence of urine production in the body
- Lethargy, depression
- Shaking, twitching, and lack of coordinated movement
- Reddish skin
How is First Aid administered for Peppermint Oil Overdose?
First Aid tips for Peppermint Oil Overdose:
- If the individual with Peppermint Oil Overdose is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
- Provide them with information such as dosage, type of compound taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room (ER) for further treatment
- Always try to take the compound bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Gastric lavage for elimination of the compound from the stomach (irrigation using special solutions)
- Medically manage symptoms, such as abnormal heart rate and seizures
- Provide breathing support, if necessary
- Administer activated charcoal to avoid absorbance of the substance in the body
- Administer laxatives for elimination of the substance from the body
- Administer fluids by an intravenous drip line
Who should administer First Aid for Peppermint Oil Overdose?
First aid for Peppermint Oil Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Peppermint Oil Overdose?
- The prognosis of Peppermint Oil Overdose is dependent on the amount of substance consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
- If the individual can recover from the symptoms within 1-2 days, through appropriate early medication and support, the outcome is generally good
- In case of severe symptoms including lung or kidney damage, it may prolong the period of recovery
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Peppermint Oil Overdose be Prevented?
Peppermint Oil Overdose can be prevented by:
- Avoiding drugs that might interact with the substance
- Refrain from self-medication
- Keeping cosmetics, medications, and other healthcare products out of reach of children in child-proof containers
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Being aware of basic first aid steps in case of an emergency (such as inadvertent poisoning)
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, amount and time of consumption of the substance
- Age and weight of the individual
- And, the overall health status of the individual